Salicylate

Share this page:
Also known as: Salicylates
Formal name: Salicylic acid
Related tests: INR

At a Glance

Why Get Tested?

To guide hospital treatment if aspirin overdosage is suspected.
Aspirin therapy of chronic inflammatory conditions is rarely used now.

When to Get Tested?

Usually in hospital after an overdose.

Sample Required?

A blood sample drawn from a vein usually in an arm

The Test Sample

What is being tested?

The plasma concentration of salicylic acid (the active part of aspirin) is being measured as this produces the undesirable side effects, notably damage to the stomach, including ulcers and bleeding, and tinnitus (ringing in the ears).

How is the sample collected for testing?

Normally from a vein in the arm by use of a needle and syringe.

The Test

Common Questions

Ask a Laboratory Scientist

Article Sources

« Return to Related Pages

NOTE: This article is based on research that utilizes the sources cited here as well as the collective experience of the Lab Tests Online Editorial Review Board. This article is periodically reviewed by the Editorial Board and may be updated as a result of the review. Any new sources cited will be added to the list and distinguished from the original sources used.

Treatment strategies in recent onset rheumatoid arthritis, Cornelia F. Allaart and Tom W.J. Huizinga, Current Opinion in Rheumatology 2011, 23:241–244

MARSHALL AND WARREN LECTURE, APDW 2010jgh_6569 426..431, Aspirin: Old drug, new uses and challenges*, Neville D Yeomans, doi:10.1111/j.1440-1746.2010.06569.x

Measuring plasma salicylate concentrations in all patients with drug overdose or altered consciousness: is it necessary?       DM Wood, P I Dargan, A L Jones, Emerg Med J 2005;22:401–403. doi: 10.1136/emj.2003.010298

Emergency Department Management of the Salicylate-Poisoned Patient, Gerald F. O’Malley, DO, Emerg Med Clin N Am 25 (2007) 333–346

Salicylate poisoning: An evidence-based consensus guideline for out-of-hospital management*

Out-Of-Hospital Management of Salicylate Poisoning PETER A. CHYKA, PHARM.D., ANDREW R. ERDMAN, M.D., GWENN CHRISTIANSON, M.S.N., PAUL M. WAX, M.D.,

LISA L. BOOZE, PHARM.D., ANTHONY S. MANOGUERRA, PHARM.D., E. MARTIN CARAVATI, M.D., M.P.H.,

LEWIS S. NELSON, M.D., KENT R. OLSON, M.D., DANIEL J. COBAUGH, PHARM.D., ELIZABETH J. SCHARMAN, PHARM.D.,

ALAN D. WOOLF, M.D., M.P.H., and WILLIAM G. TROUTMAN, PHARM.D.

Clinical Toxicology (2007) 45, 95–131

Copyright © American Association of Poison Control Centers

ISSN: 1556-3650 print / 1556-9519 online

DOI: 10.1080/15563650600907140